Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 20, 2021, 10:21 PM EDT for Cumberland County, Hoke County, Sampson County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 10:21 PM EDT (02:21 UTC)
- Expired
- Aug 20, 2021, 11:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
- Hail
- 0.00 in
- Wind
- 40
Counties Cumberland County, NC, Hoke County, NC, Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 70 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1633 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
030
WWUS82 KRAH 210221
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
1021 PM EDT Fri Aug 20 2021
NCZ077-086-088-089-210315-
Hoke NC-Sampson NC-Harnett NC-Cumberland NC-
1021 PM EDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of northern Sampson,
southern Harnett, Cumberland and Hoke Counties through 1115 PM EDT...
At 1021 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Lillington to near Pope
AFB. Movement was southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Clinton, Raeford, Fort Bragg, Dunn, Godwin, Pope AFB,
Antioch, Hope Mills and Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3520 7926 3521 7923 3517 7914 3517 7910
3519 7910 3521 7915 3530 7907 3540 7866
3532 7854 3526 7849 3526 7844 3508 7816
3505 7816 3488 7847 3487 7892 3492 7896
3495 7904 3486 7916 3486 7930
TIME...MOT...LOC 0221Z 321DEG 16KT 3532 7874 3525 7903
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
22What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 20, 9:30 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 20, 9:30 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 930 PM EDT Fri Aug 20 2021 .SYNOPSIS... Tropical cyclone Henri will move north just off the Atlantic coast tonight and Saturday. A surface trough across central North Carolina will move toward the Carolina coast on Saturday. A series of upper level disturbances will swing across the region through Saturday. Weak high pressure will settle across the southern Appalachians early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 930 PM Friday... Changes with this update included timing of the PoPs as storms move across the region. Ongoing clusters of convection is expected to move slowly across portions of the region with the stronger storms moving south of the triangle and into the Sandhills region, after that dissipates the remainder of the night should settle down. Chance of showers and storm coverage will reduce overnight as drier air moves in from the northwest. Thus, slowly trended reduced PoPs from the NW to SE overnight, but kept in a slight chance for the far south east. Late night early morning status could occur, therefore a few areas of patchy fog could also occur, but burn off by sunrise. Lows tonight will be in the upper 60s in the NW to low 70s in the south and east. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 220 PM Friday... The southward dropping eastern U.S. upper level trough will close off by Saturday morning and move slowly east/southeast from WV on Saturday morning to eastern VA by Sunday morning. The upper level trough axis across central VA and NC on Saturday morning will shift slowly east through most of the period. Some drier air will be advancing east across central NC with afternoon PW values ranging from 1.5 inches in the Triad to 1.75 inches in the Triangle and locations south and east. Expect convective coverage to be much reduced on Saturday vs today with convection favored across the east, mainly east of U.S route 1 with only slight chance PoPs across the west. High temperatures will range from the mid 80s across the north to the upper 80s across the south. Lows on Saturday night will range in the upper 60s northwest to lower 70s across the southeast. -Blaes && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 345 PM Friday... A mid/upper trough will continue to slowly push east across central and eastern NC on Sunday. At the surface, there will be a lee trough along with a weak cold front draped over our region. This will result in isolated to widely scattered showers and storms Sunday afternoon and evening, with the best coverage along and east of the front in the Coastal Plain and Sandhills. POPs have increased there a bit compared to yesterday as the models show a slower eastward progression of the trough. Dry NW flow aloft will limit convective development farther west. This mid/upper trough is also causing Tropical Cyclone Henri to turn to the north, and it is forecast to track a few hundred miles east of the NC coast on Saturday and into the southern New England coast late Sunday. As the trough finally lifts NE off the mid-Atlantic coast on Monday, it will be replaced by a strengthening mid/upper ridge centered over the lower Mississippi Valley and Southern Plains. A subtropical ridge will also strengthen over the western Atlantic. While the surface boundary will start to wash out, a lee trough will still be in place, and central NC will be under a mid/upper trough sandwiched between the two aforementioned ridges. Monday looks to be the relative driest day, with rising heights and NNW flow aloft, but some isolated showers and storms are still possible. Again the best chance for this will be in the Coastal Plain and Sandhills near the sea breeze and where PW values will be higher. POPs then increase to the 40-50% range by Wednesday and Thursday as the ridge over the Southern Plains begins to retrograde west, and the mid/upper trough over the Southeast US strengthens. In fact, both the GFS and ECMWF even show potential for a closed low to develop over the Southeast. However, uncertainty on details this far out is high. Rising heights will bring temperatures back slightly above average on Sunday, into the upper-80s to lower-90s. Monday and Tuesday look to be the hottest days, with highs in the lower-90s in most places, before decreasing back into the 80s on Thursday/Friday with more clouds and precipitation. Lows will generally be in the upper-60s to lower-70s through the period. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 805 PM Friday... One round of storms that initiated between RDU and FAY has moved east of RWI as of 00Z. Additional showers and storms have moved south out of VA and may impact RDU and RWI through 03Z as an upper level trough crosses the region. Very gusty winds and MVFR conditions are mostly expected. Once this cluster of storms moves to the east, the remainder of the overnight period should be quieter, though an isolated storms is still possible. Meanwhile, northeasterly is likely to result in stratus late night, mainly at RDU/FAY/RWI. Confidence is relatively high, with lower confidence at GSO/INT. Stratus will lift Saturday morning but ceilings may remain MVFR or just barely above Saturday afternoon with ample moisture continuing to feed south in northerly flow (as Henri passes well off the Carolina coast). Outlook: A return to widely scattered afternoon storms is expect through early next week, with some late night and daybreak fog and stratus is also possible. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...CA SHORT TERM...Blaes LONG TERM...Danco AVIATION...Smith
Hazardous weather outlook, Aug 20, 3:27 PM EDT, 6 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 327 PM EDT Fri Aug 20 2021 NCZ008>011-024>028-040>043-073>078-083>086-088-089-211930- Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe- Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett- Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 327 PM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Heavy downpours and localized flooding are possible in scattered to numerous thunderstorms through tonight. An isolated strong to severe storm will also possible through early this evening. The main threat is expected to be flooding in some urban or poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007-021>023-038-039-211930- Person-Forsyth-Guilford-Alamance-Davidson-Randolph- 327 PM EDT Fri Aug 20 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms through early this evening may produce some heavy rain and some accumulation of water in low-lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 20, 7:08 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Raleigh NC
708 PM EDT Fri Aug 20 2021
NCZ022-023-210000-
Guilford NC-Alamance NC-
708 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northern Alamance
and northeastern Guilford Counties through 800 PM EDT...
At 707 PM EDT, Doppler radar was tracking a strong thunderstorm near
Camp Springs, moving southeast at 5 mph.
HAZARD...Winds in excess of 35 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Burlington, Graham, McLeansville, Elon, Gibsonville, Haw River,
Alamance, Lake Guilford Mackintosh Marina, Lake Burlington and
Monticello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3624 7926 3619 7926 3602 7941 3607 7971
3625 7971
TIME...MOT...LOC 2307Z 337DEG 6KT 3624 7955
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
22Special weather statement, Aug 20, 7:47 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
747 PM EDT Fri Aug 20 2021
NCZ023-024-210030-
Alamance NC-Orange NC-
747 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of Alamance and
southwestern Orange Counties through 830 PM EDT...
At 746 PM EDT, Doppler radar was tracking a strong thunderstorm near
Graham, moving south at 20 mph.
HAZARD...Wind gusts up to 50 mph, heavy rainfall, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burlington, Graham, Mebane, Elon, Gibsonville, Haw River,
Swepsonville, Alamance, Snow Camp and Lake Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also with this storm and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3586 7908 3588 7925 3585 7925 3584 7950
3617 7954 3618 7953 3624 7930
TIME...MOT...LOC 2346Z 339DEG 16KT 3605 7944
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CASpecial weather statement, Aug 20, 8:21 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Raleigh NC
821 PM EDT Fri Aug 20 2021
NCZ023>025-040-210115-
Chatham NC-Durham NC-Alamance NC-Orange NC-
821 PM EDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southeastern
Alamance, southern Orange, Chatham and southwestern Durham Counties
through 915 PM EDT...
At 820 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Siler City, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph, and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Durham, Chapel Hill, Pittsboro, Siler City, Carrboro, Goldston,
Crosswinds Boating Center, Snow Camp, Crosswinds Campground and
Sutphin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3587 7890 3585 7891 3564 7899 3561 7908
3562 7914 3557 7920 3557 7924 3556 7924
3556 7926 3555 7928 3555 7930 3554 7932
3553 7933 3552 7937 3558 7949 3587 7950
3607 7921
TIME...MOT...LOC 0020Z 332DEG 15KT 3587 7932
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CALocal storm report, Aug 20, 9:27 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
927 PM EDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TSTM WND DMG 2 N SAXAPAHAW 35.97N 79.32W
08/20/2021 ALAMANCE NC 911 CALL CENTER
A TREE FELL ON POWER LINES NEAR THE
INTERSECTION OF PAYNE RD AND BREVARD RD. THE
POWER LINES FELL ON THE CAR. TIME ESTIMATED
BY RADAR.
&&Local storm report, Aug 20, 9:38 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
938 PM EDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND DMG 4 SSW EFLAND 36.01N 79.19W
08/20/2021 ORANGE NC 911 CALL CENTER
A LARGE TREE WAS REPORTED DOWN NEAR THE
INTERSECTION OF CHESTNUT RIDGE CHURCH RD AND
CASTANEA RD. TIME ESTIMATED BY RADAR.
&&Special weather statement, Aug 20, 10:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1021 PM EDT Fri Aug 20 2021
NCZ077-086-088-089-210315-
Hoke NC-Sampson NC-Harnett NC-Cumberland NC-
1021 PM EDT Fri Aug 20 2021
...Strong thunderstorms will impact portions of northern Sampson,
southern Harnett, Cumberland and Hoke Counties through 1115 PM EDT...
At 1021 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Lillington to near Pope
AFB. Movement was southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Clinton, Raeford, Fort Bragg, Dunn, Godwin, Pope AFB,
Antioch, Hope Mills and Spring Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3520 7926 3521 7923 3517 7914 3517 7910
3519 7910 3521 7915 3530 7907 3540 7866
3532 7854 3526 7849 3526 7844 3508 7816
3505 7816 3488 7847 3487 7892 3492 7896
3495 7904 3486 7916 3486 7930
TIME...MOT...LOC 0221Z 321DEG 16KT 3532 7874 3525 7903
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
22The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 8:21 PM EDT | Special Weather Statement | RAH | Chatham | 54 min |
| Aug 20, 8:26 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Lee, Moore, Orange and 1 more | 64 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.